Wildfire, Upper Wind River Basin
- When
- August 1, 12:00 AM MST to August 2, 7:00 PM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The Lava Mountain Fire exhibited slow growth at the start of August as aggressive fire fighting tactics were employed. As a result, evacuated residents from the Union Pass and Porcupine subdivisions were allowed to return home on Tuesday, August 2.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Lava Mountain Fire exhibited slow growth at the start of August as aggressive fire fighting tactics were employed. As a result, evacuated residents from the Union Pass and Porcupine subdivisions were allowed to return home on Tuesday, August 2. The fire was almost entirely contained by that date, with less than 300 acres burning after August 2. Acreage consumed by the flames totaled 14,644 and the fire cost over $17 million to fight. There were no structures lost during the fire, although one home had minor damage. Please see the July 2016 Storm Data publication for more information about the start of this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 10:53 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 1153 PM MDT SUN JUL 31 2016 .UPDATE...added 06z aviation discussion. && .AVIATION.../06Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Smoke from wildfires may partially obscure terrain in the Togwotee Pass area through the morning hours. Another arm of monsoonal moisture will rotate across the area late Sunday morning and Sunday afternoon bringing isolated showers and thunderstorms with the main hazard gusty outflow winds of around 30kts. Much drier air will punch into the area 3z-6z Monday bringing SKC conditions overnight. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Another arm of monsoonal moisture will rotate across the area Sunday afternoon and evening, bringing isolated showers and thunderstorms. The main hazard with this activity will be erratic outflow winds 30- 35kts. A few showers or thunderstorms may linger after midnight across east central Wyoming, vcnty KCPR. Drier air and mainly SKC conditions will prevail by 12z Sunday. && .PREV DISCUSSION... /issued 933 PM MDT SUN JUL 31 2016/ UPDATE... We have issued a Red Flag Warning for the East Slopes of the Wind River Mountains for Monday. PREV DISCUSSION... /issued 223 PM MDT SUN JUL 31 2016/ SHORT TERM...Tonight Through Monday A weak upper level low pressure trough combined with marginal moisture aloft will bring some showers and thunderstorms...mainly to the southern half of the area this evening. Behind the trough dry west flow will be over the area on Monday. Temperatures will be slightly cooler. LONG TERM...Monday night Through Sunday A stronger upper level trough will tap more of the m=northern edge of the monsoon moisture over the great basin bringing an increase to thew coverage of showers and thunderstorms on Thursday. The precipitation looks to be still rather scanty and strong wind gusts are likely with the thunderstorms and showers. more cooling will occur as this trough brings a cold front through the area. wednesday and thursday should be dry and breezy with a warm up on thursday. more monsoon moisture is expected to work its way north into the westerly flow over western and central Wyoming Friday through Monday. The models...especially the gfs may be overdone with the available moisture so the amount of rainfall is highly questionable. the southern third of the area will have the best chance for meaningful rainfall. AVIATION.../00Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Showers and thunderstorms will continue to move through the area today, with VCSH/VCTS included at all area terminals. Gusty wind and small hail will remain a threat with activity today. Storms and showers are finally expected to weaken between 07z and 09z tonight. Wind will also weaken overnight, allowing smoke to again produce obscurations around the area, especially around Togwotee Pass. Drier conditions expected across the area on Monday, with widespread VFR conditions expected. Slightly increased wind is expected to return after 18z Monday, especially impacting KRKS though all terminals are expected to note the increase. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Showers and thunderstorms will move through central Wyoming this afternoon. Gusty wind and small hail remain the threats with any activity. This activity is expected to weaken by 09z with widespread VFR conditions expected through the remainder of the TAF. Westerly flow aloft may again bring some smoke over the Big Horn Basin, potentially bringing some obscurations across the area. A slight increase in wind is anticipated after 18z Monday, but this wind increase is anticipated to have minimal impacts to most commercial air service. FIRE WEATHER... .BREEZY WITH LOW HUMIDITY AND WIDELY SCATTERED THUNDERSTORMS... A WEAK UPPER LEVEL LOW PRESSURE TROUGH COMBINED WITH MARGINAL MOISTURE ALOFT WILL BRING A FEW SHOWERS AND THUNDERSTORMS TO THE SOUTH THIS EVENING. DRY WEST FLOW WILL BE OVER THE AREA ON MONDAY. A STRONGER TROUGH AND PACIFIC COLD FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS ON TUESDAY WITH STRONG GUSTY WINDS. && .RIW Watches/Warnings/Advisories... Red Flag Warning from 6 AM to 6 PM MDT Monday for WYZ288. && SHORT TERM...C.Baker LONG TERM...Branham AVIATION...AEM FIRE WEATHER...C.Baker
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 928 PM MDT SUN JUL 31 2016 WYZ001>020-022>030-020330- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 928 PM MDT SUN JUL 31 2016 ...RED FLAG WARNING FOR THE EASTERN WIND RIVER RANGE MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT ISOLATED EVENING THUNDERSTORMS WITH STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...CRITICAL FIRE WEATHER CONDITIONS LIKELY OVER THE WIND RIVER MOUNTAINS. TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. CRITICAL FIRE CONDITIONS POSSIBLE ACROSS PORTIONS OF THE REGION. WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN SWEETWATER COUNTY. CRITICAL FIRE WEATHER CONDITIONS REMAIN POSSIBLE ACROSS MUCH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND ANY WIND GUSTS GREATER THAN 45 MPH. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
811 PM MDT SUN JUL 31 2016
WYZ004-008-010245-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
811 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY
UNTIL 845 PM MDT...
AT 809 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW WINDS
FROM SHOWERS AND THUNDERSTORMS NEAR LOVELL...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE. WIND GUSTS OF 55 MPH
WERE OBSERVED IN POWELL.
THIS STRONG OUTFLOW WINDS WILL BE NEAR...
BIGHORN LAKE AROUND 820 PM MDT.
MEDICINE WHEEL AROUND 845 PM MDT.
LAT...LON 4498 10788 4493 10788 4490 10785 4487 10786
4482 10782 4479 10783 4477 10775 4471 10774
4472 10773 4439 10774 4462 10858 4500 10851
4500 10791
TIME...MOT...LOC 0209Z 286DEG 26KT 4483 10830
MEUNIERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
946 PM MDT SUN JUL 31 2016
WYZ008>011-010445-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-NORTHEAST JOHNSON
COUNTY-SOUTHEAST JOHNSON COUNTY-
946 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
1045 PM MDT...
AT 944 PM MDT...DOPPLER RADAR WAS TRACKING OUTFLOW WIND FROM SHOWERS
AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
SHERIDAN TO 16 MILES NORTHWEST OF FORT PHIL KEARNY HISTORICAL SITE
TO PAINTROCK CANYON...AND MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE FROM THESE SHOWERS
AND STORMS.
THESE OUTFLOW WINDS WILL WILL BE NEAR...
SADDLESTRING AROUND 1010 PM MDT.
FORT PHIL KEARNY HISTORICAL SITE AROUND 1015 PM MDT.
LAKE DE SMET AROUND 1020 PM MDT.
POWDER RIVER PASS AROUND 1025 PM MDT.
BUFFALO AROUND 1035 PM MDT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 280 AND 299.
INTERSTATE 90 BETWEEN MILE MARKERS 42 AND 72.
LAT...LON 4436 10632 4393 10680 4417 10719 4456 10719
4456 10617
TIME...MOT...LOC 0344Z 294DEG 29KT 4496 10688 4463 10712 4431 10748
MEUNIERThe national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657058, 657059.